Grand Rounds
  Most Recent Cases
  Dates of Case
  Type of Case
  Submit a Grand Round.
  Register with DJO to receive personalized updates.

If you're already a
member, please sign in.
A 26-year-old man with ocular complications after adverse reaction to phenytoin
Digital Journal of Ophthalmology 2016
Volume 22, Number 4
October 4, 2016
DOI: 10.5693/djo.03.2015.05.002
Printer Friendly

Download PDF



Ritesh Gupta, MD | Faculty of Medicine, University of Toronto, Toronto, Canada
Vasudha Gupta, MD, FRCSC | Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
Yasser Khan, MD, FRCSC | Faculty of Medicine, University of Toronto, Toronto, Canada Department of Ophthalmology, McMaster University, Hamilton, Ontario, Canada
Treatment
Intravenous immunoglobulin (IVIG) treatment was initiated systemically. Cyclosporine A was initiated topically to act as an immunomodulator to decrease swelling and allow for tear production. Frequent preservative-free artificial tears were also added to hydrate the ocular surface and flush away inflammatory mediators. As our patient had ocular surface adhesions, daily lysis, sweeping of the fornix using a glass rod, and debridement of the loosened epithelium was performed to decrease late complications. In addition, a steeply curved acrylic scleral shell was placed to prevent further symblephara formation.(2)

The patient was followed closely for complete resolution of ocular surface damage and continued to remain asymptomatic of long-term sequelae at the 3 months’ follow-up, with a visual acuity of 20/30 in each eye at last follow-up.(3)
top